Skip to content
My WebMD Sign In, Sign Up
pain meds that cause respitory shutdowns
avatar
An_248605 posted:
I have taken hydorcodone and percoset for pain.My doctor is telling me that those pain meds surpress the respitory system.I have taken both with no problem,but I do know that morphine does surpress the respitory system and that is what he has me on now.Does anybody know anything about this?
Reply
 
avatar
bj1208 responded:
hi and welcome to the support group -

all pain meds will suppress the respiratory system - and it really depends on what the milligrams are and how they are taken - as in if u were taking both hydrocodone and percosets for your pains the combination and/or the amount of milligrams being taken orally could have been a concern of your doctor and taking you off this and putting you on morphine may have been a safer switch where the dosage is low and can be monitored better.

taking too many hydrocodones and percosets in a 24 hour period can cause respiratory problems. The same goes for morphine too as taking too much morphine can cause respiratory problems.

Hope this helps - let us know how u are doing -
Take care~~

~~ Joy ~~
 
avatar
betsey2u responded:
I had taken piddly muscle relaxers that messed me up for weeks after I stopped taking them. I have allergies to begin with ,..but I never had such coughing,..hacking,.. my chest and my sinuses were a mess for a few weeks,as I came off these meds. umm I would like some morphine please
 
avatar
bj1208 replied to betsey2u's response:
Betsey2u -

yes muscle relaxers will mess ya up - especially if taken along with pain meds -

I have lots of friends and relatives that wonder how I get up each day and function as I take 240mg morphine a day, 120mg oxycodone a day, 30mg muscle relaxers (6mg each), 3600mg Neurontin a day are and I take xanyx when needed. but I've been on the same dosage since early 2009. At least I am able to get up out of bed each day and get around. Sometimes, though, I will be in so much pain I will just stay. oh the pains~~~
Take care~~

~~ Joy ~~
 
avatar
Mfishken responded:
Any opiate will suppress the respiratory system if too much is ingested and that all depends on the individual taking it. If it is prescription meds and you take it according to what your Doc says than do not worry. Morphine is quite a bit stronger than Vicodin and Percocet so just be careful. If you are concerned you can get a prescription for Narcan which will immediately block the effects of the morphine. If you feel you might have ingested too much call 911
 
avatar
trs1960 replied to bj1208's response:
Alll opiads wil suppress your respatory system. Mix a little alchohol and you have a deadly comboo. This is usually what happens when you read about abusers dying from pain meds and alchohol, They go to sleep and stop breatiing.

That being said,,taking them under a doctoor's care is very safe. But this is why I was giving the guy telling people to use opiad cough syrup as pain meds, He was telling people to use it without a doctors care!

Talk to your doc and pharmecist, but taking them as prescribed shouldn't be a problem. But this is why you don't want to jjust take more opiads because you hurt more. The reason you need a prescription is becaue if misused they can be deadly.
 
avatar
bj1208 replied to trs1960's response:
Thanks Tim - I was trying to state that all opiads will do this and to not mix anything with them - as you stated it is deadly.

I take a lot of pain meds etc., and there is no way that I will drink on top of these or take more than what I'm prescribed - believe me there are nites when I am pacing the floor in so much pain waiting til my next dose time -
Take care~~

~~ Joy ~~
 
avatar
trs1960 replied to bj1208's response:
yeah, I quit drinking for that reason..partly. I kinda just quit liking to drink and as a safety issue it's really stupid to drink and take opiads so. Another 7up please

7up is my weakness, no cafffeine, no alchohol, but it has a bit if suger!!!
 
avatar
bj1208 replied to trs1960's response:
LOL~~~

There are times if hubby and I go out and I want to have a drink then I will stop taking my meds in the afternoon - this way I can have one or two drinks and start taking my meds in the morning. My PA always asks all the patients how much they drink and when I tell her what I do she says that's they way to do it - she said it's sad that she has a couple of patients that do drink and take their meds at the same time -

I've gotten to where I don't even like to drink and the majority of the time I'm he DD - I don't mind - and I'm not a soda person either - my weakness is coffee - I drink this all day long and even into the evening hours - well gotta get another cup of JOE~~
Take care~~

~~ Joy ~~


Helpful Tips

marybear53
I have had relief from facet injections in my lower back. My pain management doctor told me that surgery is not, and will not be an option. ... More
Was this Helpful?
1 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center